Infection by Clostridium difficile, a complication of treatment with antibiotics, causes antibiotic- associated diarrhea (AAD) and can lead to colitis and pseudomembranous colitis. Incidence of C. difficile infection is increasing among the elderly undergoing antibiotics therapy confined to health care facilities, conditions that are expensive to treat, decrease the quality of life and are life threatening. Use of probiotics has been proposed as a method to decrease the incidence of AAD in health care facilities. To examine the efficacy of using probiotics, 120 nursing home residents undergoing antibiotic therapy were provided with a synbiotic tablet containing two probiotics, Saccharomyces boulardii and Bacillus coagulans, and a prebiotic, fructooligosaccharide. Residents were evaluated retrospectively for AAD and C. difficile infection. It was found that 95% of residents treated with antibiotics and taking the synbiotic tablet were free of AAD. More than 97% of the residents did not become infected with C. difficile. No adverse effects were reported. Minor side effects, gastrointestinal upset and nausea, were reported by less than 6% of the residents. The cause of the minor side effects was not known. Only 2.5% of the residents stopped taking the synbiotic tablet because of the gastrointestinal upset. These Results suggest that use of the synbiotic tablet prevents AAD and C. difficile infection in nursing home residents undergoing antibiotic therapy. It is concluded that this synbiotic tablet provides an easy to administer and safe approach to controlling AAD and C. difficile infection in residents in nursing homes.
Furness, J.B., Kunze, W.A. and Clerc, N. (1999) Nutrient tasting and signaling mechanisms in the gut. II. The intestine as a sensory organ: neural, endocrine, and immune responses. American Journal of Physiology, 277, 922-928.
Isakow, W., Morrow, L.E. and Kollef, M.H. (2007) Probiotics for preventing and treating nosocomial infections: review of current evidence and recommendations. Chest, 132, 286-294. doi:10.1378/chest.06-2156
Gao, X.W., Mubasher, M., Fang, C.Y., Reifer, C. and Miller, L.E. (2010) Dose-response efficacy of a proprietary probiotic formula of Lactobacillus acidophilus CL1285 and Lactobacillus casei LBC80R for antibiotic-associated diarrhea and Clostridium difficile-associated diarrhea prophylaxis in adult patients. The American Journal of Gastroenterology, 105, 1636-1641.
Katz, J.A. (2006) Probiotics for the prevention of antibiotic-associated diarrhea and Clostridium difficile diarrhea. Journal of Clinical Gastroenterology, 40, 249-255.
Bartlett, J.G., Chang, T.W. Gurwith, M., Gorbach, S.L. and Onderdonk, A.B. (1978) Antibiotic-associated pseudomembranous colitis due to toxin-producing clostridia. The New England Journal of Medicine, 298, 531-534.
Bartlett, J.G., Willey, S.H., Chang, T.W. and Lowe, B. (1979) Cephalosporin-associated pseudomembranous colitis due to Clostridium difficile. The Journal of the American Medical, 242, 2683-2685.
Ricciardi, R., Rothenberger, D.A., Madoff R.D., and Baxter, N.N. (2007) Increasing prevalence and severity of Clostridium difficile colitis in hospitalized patients in the United States. Archives of Surgery, 142, 624-631.
Fekety, R. (1997) Guidelines for the diagnosis and management of Clostridium difficile-associated diarrhea and colitis, American College of Gastroenterology, Practice Parameters Committee. American Journal of Gastroenterology, 92, 739-750.
Aslam, S., Hamill, R.J. and Musher, D.M. (2005) Treatment of Clostridium difficile-associated disease: old therapies and new strategies. The Lancet Infectious Diseases, 5, 549-557. doi:10.1016/S1473-3099(05)70215-2
Pepin, J., Valiquette, L., Alary, M.E., Villemure, P., Pelletier, A., Forget, K., Pepin, K. and Chouinard, D. (2004) Clostridium difficile-associated diarrhea in a region of Quebec from 1991 to 2003: a changing pattern of disease severity. Canadian Medical Association Journal, 171, 466-472.
Plummer, S., Weaver, M.A., Harris, J.C., Dee, P. and Hunter, J. (2004) Clostridium difficile pilot study: effects of probiotic supplementation on the incidence of C. difficile diarrhea. International Microbiology, 7, 59-62.
Surawicz, C.M., Elmer, G.W., Speelman, P., McFarland, L.V., Chinn, J. and van Belle, G. (1989) Prevention of antibiotic-associated diarrhea by Saccharomyces boulardii: a prospective study. Gastroenterology, 96, 981-988.
Can, M., Besirbellioglu, B.A., Avci, I.Y., Beker, C.M. and Pasha, A. (2006) Prophylactic Saccharomyces boulardii in the prevention of antibiotic-associated diarrhea: a prospective study. Medical Science Monitor, 2, 19-22.
Surawicz, C.M., McFarland, L.V., Elmer, G. and Chinn, J. (1989) Treatment of recurrent Clostridium difficile colitis with vancomycin and Saccharomyces boulardii. American Journal of Gastroenterology, 84. 1285-1287.
McFarland, L.V., Surawicz, C.M., Greenberg, R.N., Fekety, R.G., Elmer, W., Moyer, K.A., Melcher, S.A. Bowen, K.E., Cox, J.L., Noorani, Z., Harrington, G., Rubin, M. and Greenwald, D. (1994) A randomized placebo-controlled trial of Saccharomyces boulardii in combination with standard antibiotics for Clostridium difficile disease. The Journal of the American Medical, 271, 1913-1918. doi:10.1001/jama.271.24.1913
Surawicz, C.M., McFarland, L.V., Greenberg, R.N., Rubin, M., Fekety, R., Mulligan, M.E., Garcia, R.J., Brandmarker, S., Bowen, K., Borjal, D. and Elmer, G.W. (2000) The search for a better treatment for recurrent Clostridium difficile disease: use of high-dose vancomycin combined with Saccharomyces boulardii. Clinical Infectious Diseases, 31, 1012-1017. doi:10.1086/318130
McFarland, L.V. (2006) Meta-analysis of probiotics for the prevention of antibiotic associated diarrhea and the treatment of Clostridium difficile disease. American Journal of Gastroenterology, 101, 812-822.
Szajewska, H. and Mrukowicz, J. (2005) Meta-analysis: non-pathogenic yeast Saccharomyces boulardii in the prevention of antibiotic-associated diarrhea. Alimentary Pharmacology and Therapeutics, 22, 365-372.
Buts, J.P., De Keyser, N. and De Raedemaeker, L. (1994) Saccharomyces boulardii enhances rat intestinal enzyme expression by endoluminal release of polyamines. Pediatric Research, 36, 522-527.
Qamar, A., Aboudola, S., Warny, M., Mitchetti, P., Pothoulakis, C., Lamont, J.T. and Kelly, C.P. (2001) Saccharomyces boulardii stimulates intestinal immunoglobulin A immune response to Clostridium difficile toxin A in mice. Infection and Immunity, 69, 2762-2765.
Castagliuolo, I., LaMont, J.T., Nikulasson, S.T. and Pothoulakis, C. (1996) Saccharomyces boulardii protease inhibits Clostridium difficile toxin A effects in the rat ileum. Infection and Immunity, 64, 5225- 5232.
Castagliuolo, I., Riegler, M.F., Valenick, L., LaMont, J.T. and Pothoulakis, C. (1993) Saccharomyces boulardii protease inhibits the effects of Clostridium difficile toxins A and B in human colonic mucosa. Infection and Immunity, 67, 302-307.
Chen, X., Kokkotou, E.G., Mustafa, N., Bhaskar, K.R., Sougioltzis, S., O'Brein, M., Pothoulakis, C. and Kelly, C.P. (2006) Saccharomyces boulardii inhibits ERK1/2 mitogen-activated protein kinase activation both in vitro and in vivo and protects against Clostridium difficile toxin A-induced enteritis. The Journal of Biological Chemistry, 281, 24449-24454.
La Rosa, M., Bottaro, G., Gulino, N., Gambuzza, F., DiForti, F., Ini, G. and Tornambe, E. (2003) Prevention of antibiotic-associated diarrhea with Lactobacillus sporogens and fructo-oligosaccharides in children. A multicentric double-blind vs placebo study. Minerva Pediatrica, 55, 447-452.
Gibson, G.R., Beatty, E.R., Wang, X. and Cummings, J.H. (1995) Selective stimulation of bifidobacteria in the human colon by oligofructose and inulin. Gastroenterology, 108, 975-982. doi:10.1016/0016-5085(95)90192-2
Losada, M.A. and Olleros, T. (2002) Towards a healthier diet for the colon: the influence of fructooligosaccharides and lactobacilli on intestinal health. Nutrition research, 22, 71-84. doi:10.1016/S0271-5317(01)00395-5